MAUDE Adverse Event Report: ZIMMER BIOMET, INC. ARTICULAR SURFACE USE WITH PLATE 5,6 SIZE GREEN/C-H 10 MM HEIGHT; PROSTHESIS, KNEE

ZIMMER BIOMET, INC. ARTICULAR SURFACE USE WITH PLATE 5,6 SIZE GREEN/C-H 10 MM HEIGHT; PROSTHESIS, KNEE
Model Number N/A
Medical Device Problem Code Difficult to Insert (1316)
Health Effect - Clinical Codes Infiltration into Tissue (1931); No Code Available (3191)
Date of Event 08/21/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Multiple mdr reports were filed for this event, please see associated report: 0001822565-2019-03679.Concomitant medical products: unknown nexgen tibial tray.Report source - (b)(6).Customer has indicated that the product will be returned to zimmer biomet for investigation.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported that an articular surface could not be seated to the tibial tray.The surgeon placed the articular surface on to the tibia base plate, and then he hit the articular surface on the anterior edge with the palm of his hands a couple of times with some force as he also said ¿ouch¿ and shook his hand in discomfort.He then took the bearing inserter tool and attempted to lock it in place but the articular surface wouldn¿t seat.After four attempts to reinsert the articular surface it was clear there was an unknown issue causing it to not lock into the tibial tray.There was only one articular surface that was the correct height in the loan kit.The surgeon attempted to down size the tibial plate, but the peg holes were in a different position than had already been drilled.It was then decided the only option was to recut the tibia and take an additional two millimeters and then insert the taller articular surface.These extra steps were taken and the surgery was then completed.There is no additional information at this time.
 
Additional Manufacturer Narrative
Concomitant medical products: tibial tray fixed bearing size 4 item# 00595403702 lot# 64227091.
 
Event or Problem Description
No further event information available at the time of this report.
 
Event or Problem Description
No further event information available at the time of this report.
 
Additional Manufacturer Narrative
This follow-up is being submitted to relay additional information.Visual evaluation of the provided picture shows some damages to the dovetail of the articular surface; which looks it was compressed but cannot confirm.No other information can be obtained.Medical records were not provided.Device history record (dhr) was reviewed for deviations and/ or anomalies with no related deviations / anomalies identified.The root cause of the reported issue is attributed to the user, not following instructions in ifu and off label use as he trying to use incompatible implants together.Package insert states not to use this product for other than labeled indications (off-label use) and appropriate matching of components will occur when the femoral and tibial baseplate colors and/or sizes are matched to the articular surface label.Mismatching may result in poor surface contact and could produce pain, decrease wear resistance, produce instability of the implant, or otherwise reduce implant life.Also, during the investigation, we noted that the surgeon was not using the articular inserter to seat the articular surface and hitting the articular with hand to seat it.Detailed instructions for inserting the articular surface are provided in the surgical technique and the surgical tip: articular surface inserter "proper technique & use" guidance document and per package insert avoid notching, scratching, or striking the device.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.

Brand Name
ARTICULAR SURFACE USE WITH PLATE 5,6 SIZE GREEN/C-H 10 MM HEIGHT
Common Device Name
PROSTHESIS, KNEE
Manufacturer (Section D)
ZIMMER BIOMET, INC.
56 e. bell drive
warsaw IN 46582
MDR Report Key8939074
Report Number0001822565-2019-03678
Device Sequence Number335952
Product Code JWH
UDI-Device Identifier00889024208018
UDI-Public(01)00889024208018
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K173057
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2023
Device Model NumberN/A
Device Catalogue Number00595204010
Device Lot Number63988419
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/21/2019
Supplement Date Received by Manufacturer03/02/2020
03/16/2020
Initial Report FDA Received Date08/28/2019
Supplement Report FDA Received Date03/12/2020
03/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;